Wyoming, 2024

Damaging Wind in Wyoming, May 5, 2024

May 5, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over portions of northwest Campbell County, producing wind gusts to over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over portions of northwest Campbell County, producing wind gusts to over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 5, 4:10 PM MST, 1 hour 10 minutes earlier. Its key messages:

  • -Windy with increasing chances for showers through Monday. -Strong winds possible Monday night and Tues across northwest SD. -Unsettled and cool the remainder of the work week.
Area forecast discussion, May 5, 4:10 PM MST, 1 hour 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
510 PM MDT Sun May 5 2024

.KEY MESSAGES...

-Windy with increasing chances for showers through Monday.

-Strong winds possible Monday night and Tues across northwest SD.

-Unsettled and cool the remainder of the work week.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 148 PM MDT Sun May 5 2024

Deep upper low is moving across the western CONUS and will
provide windy and unsettled weather for the upcoming week. The
western CONUS upper trough continues to shift east into the
Rockies supporting ongoing pressure falls over the region. This
has resulted in gusty SE winds across the SD plains. Winds have
gusted to around 55 mph on the NW SD plains with winds continuing
this afternoon. Winds will taper off some most places in the
evening, but will persist/increase downwind the Pine Ridge later
tonight across scentral SD. Hence have extended the wind adv there
for this, deciding to go through Monday given gusty SW winds with
the passage of the dry line. Additional wind headlines will
likely be needed for tomorrow on portions of the SD plains, but
given the expected lull tonight, will let the night shift decide
on area/extent. Did issue a high wind watch for NW SD Monday
afternoon through Tues afternoon as the low deepens and CAA with a
strong pressure gradient support a potential high wind setup
there as the core of LL winds advect across that region.
Otherwise, pos theta-e adv with a weakening cap will allow for a
thunderstorm or two over NE WY late this afternoon/evening, with
convection developing and shifting NE across NE WY and far western
SD tonight. There will be chances for showers most places tonight
with the main moisture surge/WAA, although the best chances will
be across mainly NW SD. Strong storm system will then move into
the plains Monday, with the sfc trough/dryline shifting east
across southwest through scentral SD, supporting breezy SW winds.
Severe threat will remain south and east of the FA, although gusty
winds are likely along the sfc trough, which may spawn some weak
convection across scentral SD. Extended wind adv should cover
these concerns. Further west, deformation rains will spread into
the region Monday morning along with gusty westerly winds. As the
upper low stalls and then slowly migrates east, winds, rain
showers, and cool weather will persist through Wed night. Again,
warning level winds are possible Monday night/Tues across NW SD as
dry slotting interacts with fast flow aloft through dynamic
mixing. Rain will change to snow in the higher elevations of the
Black Hills Monday night with some light accums possible. However,
somewhat better chances for snow accums are possible Tue night
into Wed when colder air advects into the region, with some snow
lingering into Thur. Things will begin to slowly warm up and dry
out toward next weekend as the upper low finally exits the region
and a ridge of high pressure builds across the western CONUS.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 508 PM MDT Sun May 5 2024

South-southeast winds of 20 to 30 knots with gusts of 30 to 40
knots mph will continue this evening, strongest across the
western SD plains and portions of NE WY. Isolated showers and
thunderstorms are possible after 01-03z across the Black Hills
into western SD; MVFR/IFR conditions are possible with any
stronger cores. Additional precipitation and MVFR/IFR conditions
are expected after 12-15z Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 11 PM MDT this evening for SDZ001-002-
     012>014-026-030>032-042-043-072-073-075-078.
     High Wind Watch from Monday afternoon through Tuesday afternoon
     for SDZ001-012-013-025-072-073-078.
     Wind Advisory until 6 PM MDT /7 PM CDT/ Monday for SDZ044-046-
     047-049-076-077.
WY...High Wind Watch from Monday afternoon through Tuesday afternoon
     for WYZ060.
&&

DISCUSSION/KEY MESSAGES...JC
AVIATION...SE
Hazardous weather outlook, May 5, 3:42 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
442 AM MDT Sun May 5 2024

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
061045-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
442 AM MDT Sun May 5 2024 /542 AM CDT Sun May 5 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Strong south-southeasterly winds of 25 to 35 mph with gusts of 45
to 50 mph are expected across the plains today into this evening.

Isolated to scattered thunderstorms are possible late this
afternoon and overnight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible again on Monday, with the
likeliest place for severe weather being across south central SD.
Strong winds will continue Monday.

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 5, 12:04 PM MST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
104 PM MDT Sun May 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     Non-Tstm Wnd Gst 13 SSW Reva             45.36N 103.16W
05/05/2024  M54 mph          Harding            SD   Mesonet

1205 PM     Non-Tstm Wnd Gst 7 NNE Ralph             45.86N 102.98W
05/05/2024  M54 mph          Harding            SD   Mesonet

1211 PM     Non-Tstm Wnd Gst 4 N Ludlow              45.88N 103.38W
05/05/2024  M53 mph          Harding            SD   Mesonet

1216 PM     Non-Tstm Wnd Gst 8 N Redig               45.38N 103.55W
05/05/2024  M54 mph          Harding            SD   Mesonet

1217 PM     Non-Tstm Wnd Gst 9 SW Batesland          43.05N 102.22W
05/05/2024  M52 mph          Oglala Lakota      SD   Mesonet

1219 PM     Non-Tstm Wnd Gst 12 WSW Castle Rock      44.92N 103.66W
05/05/2024  M56 mph          Butte              SD   Mesonet

1220 PM     Non-Tstm Wnd Gst 10 W Reva               45.52N 103.29W
05/05/2024  M50 mph          Harding            SD   Mesonet

1227 PM     Non-Tstm Wnd Gst 1 NNE Faith             45.03N 102.02W
05/05/2024  M51 mph          Meade              SD   ASOS

1227 PM     Non-Tstm Wnd Gst 1 N Buffalo             45.60N 103.55W
05/05/2024  M60 mph          Harding            SD   ASOS

1232 PM     Non-Tstm Wnd Gst 7 WSW Hoover            45.07N 103.40W
05/05/2024  M59 mph          Butte              SD   Mesonet

1235 PM     Non-Tstm Wnd Gst Bison                   45.52N 102.47W
05/05/2024  M52 mph          Perkins            SD   AWOS

1236 PM     Non-Tstm Wnd Gst 8 E Prairie City        45.53N 102.64W
05/05/2024  M51 mph          Perkins            SD   Mesonet

1243 PM     Non-Tstm Wnd Gst 1 ENE Mud Butte         45.01N 102.86W
05/05/2024  M55 mph          Meade              SD   Mesonet

&&

JC
Local storm report, May 5, 1:04 PM MST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
204 PM MDT Sun May 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Non-Tstm Wnd Gst 1 WSW South Eagle Butte 44.98N 101.25W
05/05/2024  M51 mph          Ziebach            SD   AWOS

0113 PM     Non-Tstm Wnd Gst 3 W Lemmon              45.93N 102.22W
05/05/2024  M53 mph          Perkins            SD   Mesonet

0115 PM     Non-Tstm Wnd Gst 7 SSE Meadow            45.44N 102.17W
05/05/2024  M51 mph          Perkins            SD   Mesonet

0135 PM     Non-Tstm Wnd Gst Bison                   45.52N 102.47W
05/05/2024  M53 mph          Perkins            SD   AWOS

0139 PM     Non-Tstm Wnd Gst 13 SSW Reva             45.36N 103.16W
05/05/2024  M55 mph          Harding            SD   Mesonet

0143 PM     Non-Tstm Wnd Gst 1 ENE Mud Butte         45.01N 102.86W
05/05/2024  M56 mph          Meade              SD   Mesonet

0147 PM     Non-Tstm Wnd Gst 4 N Ludlow              45.88N 103.38W
05/05/2024  M55 mph          Harding            SD   Mesonet

&&

JC
Local storm report, May 5, 1:06 PM MST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
206 PM MDT Sun May 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Non-Tstm Wnd Gst 3 N Redig               45.32N 103.55W
05/05/2024  M51 mph          Harding            SD   Mesonet

0100 PM     Non-Tstm Wnd Gst 1 ESE Ladner            45.83N 103.72W
05/05/2024  M53 mph          Harding            SD   Mesonet

&&

JC
Local storm report, May 5, 3:00 PM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
400 PM MDT Sun May 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Non-Tstm Wnd Gst 3 ESE Lemmon            45.92N 102.11W
05/05/2024  M52 mph          Perkins            SD   AWOS

0156 PM     Non-Tstm Wnd Gst 7 NNE Ralph             45.86N 102.98W
05/05/2024  M56 mph          Harding            SD   Mesonet

0156 PM     Non-Tstm Wnd Gst 4 N Ludlow              45.88N 103.38W
05/05/2024  M56 mph          Harding            SD   Mesonet

0217 PM     Non-Tstm Wnd Gst 6 W Cottonwood          43.97N 102.01W
05/05/2024  M51 mph          Jackson            SD   Mesonet

&&

WFO UNR
Local storm report, May 5, 4:17 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
517 PM MDT Sun May 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Non-Tstm Wnd Gst 4 N Ludlow              45.88N 103.38W
05/05/2024  M57 mph          Harding            SD   Mesonet

0306 PM     Non-Tstm Wnd Gst 8 E Prairie City        45.53N 102.64W
05/05/2024  M54 mph          Perkins            SD   Mesonet

0355 PM     Non-Tstm Wnd Gst 3 ESE Lemmon            45.92N 102.11W
05/05/2024  M53 mph          Perkins            SD   AWOS

0415 PM     Non-Tstm Wnd Gst Bison                   45.52N 102.47W
05/05/2024  M54 mph          Perkins            SD   AWOS

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 5, 5:20 PM MST
Where
Campbell County, 1 mi NE of Echeta
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
44.460, -105.846

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175389.